Alert archive / Wyoming / Flash Flood Warnings in 2011
Flash Flood Warning 9, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 25, 2011, 12:02 AM MDT for Sheridan County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2011, 12:02 AM MDT (06:02 UTC)
- Expired
- May 25, 2011, 2:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Sheridan County, WY
The radar
The Billings radar (KBLX), 172 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 6.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WGUS55 KBYZ 250602 FFWBYZ WYC033-250900- /O.NEW.KBYZ.FF.W.0009.110525T0602Z-110525T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1202 AM MDT WED MAY 25 2011 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SHERIDAN COUNTY IN NORTH CENTRAL WYOMING... * UNTIL 300 AM MDT * VERY HEAVY RAINFALL THIS EVENING HAS CAUSED SOLDIER CREEK IN WESTERN SHERIDAN TO OVERFLOW. LOCAL LAW ENFORCEMENT HAVE REPORTED SOME HOMES IN THE DOWNER ADDITION HAVE BEEN FLOODED AND SOLDIER CREEK IS CONTINUING TO RISE. * THIS WARNING IMPACTS THE DOWNER ADDITION SUBDIVISION IN WESTERN SHERIDAN AND NEARBY AREAS. * THIS WARNING REPLACES THE EARLIER WARNING FOR CENTRAL SHERIDAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BILLINGS. && LAT...LON 4485 10695 4479 10693 4480 10699 4483 10703 $$
2 follow-up statements
220 WGUS75 KBYZ 250740 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 140 AM MDT WED MAY 25 2011 WYC033-250900- /O.CON.KBYZ.FF.W.0009.000000T0000Z-110525T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERIDAN WY- 140 AM MDT WED MAY 25 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MDT FOR CENTRAL SHERIDAN COUNTY... EXCESSIVE RAINFALL DURING THE EVENING AND AN OVERFLOWING STOCK POND HAS RESULTED IN RISING WATER ALONG SOLDIER CREEK IN WESTERN SHERIDAN. LAW ENFORCEMENT REPORTS HOMES IN THE AREA HAVE BEEN FLOODED. LIGHT TO LOCALLY MODERATE RAIN TONIGHT AND RUNOFF FROM THE HIGH COUNTRY WILL KEEP WATER LEVELS HIGH ON SOLDIER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SOLDIER CREEK IN WESTERN SHERIDAN IS OUTSIDE ITS BANKS AND FLOODING THE DOWNER ADDITION. VOLUNTARY EVACUATION OF THIS AREA HAS BEEN REQUESTED BY LOCAL OFFICIALS. THE RED CROSS HAS SET UP A SHELTER AT SHERIDAN COLLEGE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BILLINGS. && LAT...LON 4485 10695 4479 10693 4480 10699 4483 10703 $$
188 WGUS75 KBYZ 250845 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 245 AM MDT WED MAY 25 2011 WYC033-250851- /O.CAN.KBYZ.FF.W.0009.000000T0000Z-110525T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERIDAN WY- 245 AM MDT WED MAY 25 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SHERIDAN COUNTY... SINCE FLASH FLOODING AND RAPIDLY RISING WATER IS NO LONGER EXPECTED ALONG SOLDIER CREEK IN WESTERN SHERIDAN...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...A FLOOD WARNING WILL TAKE THE PLACE OF THIS WARNING AS SOLDIER CREEK IS RUNNING OUTSIDE OF ITS BANKS AND FLOODING CONTINUES IN THE DOWNER ADDITION AREA IN WESTERN SHERIDAN. LAT...LON 4485 10695 4479 10693 4480 10699 4483 10703 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:30 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 24, 9:30 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MDT TUE MAY 24 2011
.SHORT TERM...VALID FOR WED AND THU...
MINOR UPDATE TONIGHT. INCREASED POPS OVER THE WESTERN ZONES FOR
TONIGHT AS PRECIPITATION CONTINUES TO WRAP AROUND THE UPPER LOW.
TEMPERATURES LOOK GOOD FOR TONIGHT BUT DID ADJUST WINDS SLIGHTLY
HIGHER.
HYDRO...FLASH FLOODING DEVELOPED FROM SHERIDAN WYOMING THIS
AFTERNOON AND EXTENDED NORTHWEST THROUGH BILLINGS. RAINS HAVE
DECREASED THIS EVENING ALTHOUGH FLASH FLOODING WAS STILL ON GOING
WEST OF SHERIDAN. RIVERS CONTINUE TO RISE THIS EVENING ACROSS
MOST OF THE AREA AND CURRENT FLOOD WARNINGS ON TRACK. RICHMOND
PREVIOUS DISCUSSION...
FLOODING IS ON-GOING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND THE POTENTIAL FOR ADDITIONAL FLOODING IS VERY HIGH
THROUGH TONIGHT.
EXTENDED THE FLOOD WATCH THROUGH THE DAY WEDNESDAY AS COPIOUS
AMOUNTS OF RAINFALL WILL TAKE TIME TO DRAIN OUT OF AREA STREAM
BASINS...AND PRECIPITATION WILL NOT DIMINISH UNTIL WEDNESDAY
MORNING. WITH PRECIPITABLE WATER VALUES AROUND .75 TO 1 INCH AND A
DISTURBANCE STILL SLOWLY MOVING ACROSS THE AREA EXPECT 1 TO 2
INCHES OF ADDITIONAL PRECIPITATION SOUTH OF A ROUNDUP TO FORSYTH
TO BROADUS LINE TONIGHT INTO EARLY TOMORROW MORNING.
FLOOD WARNINGS REMAIN IN EFFECT FOR ALL COUNTIES EXCEPT SHERIDAN
IN THE FORECAST AREA THROUGH TOMORROW. THE SHIELDS RIVER IS
THE MOST URGENT MAINSTEM RIVER FLOODING ISSUE AT THIS TIME AS
MAJOR FLOODING IS EXPECTED TO OCCUR ALONG THIS RIVER TONIGHT AS
THE STAGE GOES TO 6.4 FEET. SIGNIFICANT FLOODING IS ALSO BEING
REPORTED ALONG THE MUSSELSHELL...BIG HORN...LITTLE BIG HORN AND
YELLOWSTONE FROM FORSYTH TO MILES CITY.
THUNDERSTORMS ARE DEVELOPING IN THE DRY SLOT AREA FROM SOUTHERN
YELLOWSTONE COUNTY INTO BIG HORN...SHERIDAN AND POWDER RIVER
COUNTIES. THESE STORMS WILL BE CAPABLE OF TORRENTIAL RAINFALL RATES
OVER 4 INCHES PER HOUR. IN ADDITION...THE VORTICITY IMPARTED BY
THE UPPER LEVEL SYSTEM TO THE SOUTH MAY IMPART ENOUGH SPIN IN SOME
OF THESE STORMS TO PRODUCE ISOLATED FUNNEL CLOUDS THIS EVENING.
WIDESPREAD PRECIPITATION WILL TAPER OFF WEDNESDAY MORNING WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DURING
THE HEAT OF THE DAY WEDNESDAY AFTERNOON. PRECIPITATION SHOULD
DIMINISH AFTER SUNSET WITH A DRY OVERNIGHT AND EARLY THURSDAY. A
STRONG NEGATIVELY TILTED TROF WILL IMPACT THE AREA BY THURSDAY
EVENING. WITH GOOD LOW LEVEL MOISTURE THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE STRONG THUNDERSTORMS AND ADDITIONAL VERY
HEAVY RAINFALL INTO FRIDAY.
TEMPERATURES WILL BE BELOW AVERAGE WEDNESDAY AND THURSDAY.
TEMPERATURES IN THE MOUNTAINS WILL COOL ENOUGH FOR SOME SNOW
ACCUMULATION TONIGHT ABOVE 9000 FEET. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
TWO STORM SYSTEMS ON THE HORIZON FOR THURSDAY INTO FRIDAY AND THEN
SATURDAY THROUGH EARLY NEXT WEEK. ANOTHER STORM LOOKS TO FOLLOW
THE WEEKEND STORM BY THE MIDDLE OF NEXT WEEK AS WELL. SO THERE
DOES NOT APPEAR TO BE ANY WIDESPREAD DRYING POTENTIAL OVER THE
NEXT 10 DAYS...AND THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IS PRESENT ESPECIALLY THURSDAY INTO FRIDAY WITH STRONG
THUNDERSTORM POTENTIAL. TEMPERATURES WILL REMAIN COOL THROUGH THE
PERIOD...AND MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL SEE PERIODS
OF SNOW WITH EACH OF THESE SYSTEMS AS MUCH COLDER AIR ALOFT MOVES
IN WITH THESE SYSTEMS.
&&
.AVIATION...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO IMPACT
MUCH OF THE AREA THROUGH TONIGHT. THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE THROUGH LATE THIS EVENING FROM KBIL
SOUTHEAST TO KSHR. MVFR/IFR CONDITIONS WILL BE COMMON WITH
LOCALIZED LIFR CONDITIONS POSSIBLE IN THE HEAVIER SHOWERS AND
THUNDERSTORMS. PRECIPITATION WILL DECREASE IN COVERAGE EARLY
WEDNESDAY MORNING. AREAS OF FOG MAY DROP VISIBILITY TO MVFR OR
LOWER ACROSS PORTIONS OF THE REGION...INCLUDING KMLS...KSHR...KBIL
AND KLVM LATE TONIGHT INTO EARLY WEDNESDAY MORNING. EXPECT
OBSCURATIONS THROUGH MID DAY WEDNESDAY FOR ALL AREA MOUNTAINS. STC
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 046/061 047/062 042/058 042/058 043/058 044/058 042/060
84/T 27/T 75/W 35/T 55/T 55/T 33/T
LVM 041/062 044/057 039/055 036/056 037/057 038/058 036/061
84/T 27/T 74/W 34/T 56/T 54/T 33/T
HDN 047/064 046/067 040/059 042/061 043/061 045/061 044/063
84/T 27/T 75/W 35/T 55/T 56/T 32/T
MLS 047/064 047/064 041/059 044/060 046/062 047/060 046/062
63/T 17/T 75/W 34/T 44/T 55/T 33/T
4BQ 047/063 045/068 040/059 042/060 045/061 046/062 044/063
74/T 16/T 75/W 34/T 44/T 64/T 33/T
BHK 043/062 043/062 041/058 043/059 044/059 045/058 046/061
42/T 13/T 75/W 34/T 43/T 54/T 43/T
SHR 045/060 044/066 037/057 038/057 041/058 043/059 042/059
86/T 26/T 64/W 34/T 55/T 66/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 24, 3:08 PM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 308 PM MDT TUE MAY 24 2011 MTZ028>042-056>058-063>068-WYZ098-099-252115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 308 PM MDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS. PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND NEVER ATTEMPT TO CROSS WATER COVERED ROADS. MORE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND STREAMS RUNNING HIGH...ANY ADDITIONAL PRECIPITATION WILL QUICKLY RUN OFF CAUSING RISES ON AREA WATERWAYS AND POSSIBLE FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO HIGHER GROUND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PRECIPITATION SHOULD COME TO AN END WEDNESDAY MORNING...THOUGH ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA AS MOUNTAIN SNOW MELT AND OCCASIONAL SHOWERS KEEP WATER LEVELS RUNNING HIGH. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE REGION THURSDAY THROUGH SUNDAY AND COULD BRING ADDITIONAL RAINFALL TO THE REGION. PERSONS TRAVELING SHOULD CHECK FOR ROAD CLOSURES BEFORE HEADING OUT AND USE EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:01 PM MDT | Flash Flood Warning | BYZ | Sheridan | 3 hr |
| May 25, 2:40 AM MDT | Areal Flood Warning | BYZ | Sheridan | 5 hr |
| May 25, 7:23 AM MDT | Areal Flood Warning | BYZ | Sheridan | 24 hr |
Nearby
Flash Flood Warnings in Wyoming, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.